Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 87, NWS Bismarck, ND

June 27, 2009McHenry County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 27, 2009, 2:54 PM CDT for McHenry County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2009, 2:54 PM CDT (19:54 UTC)
Expired
Jun 27, 2009, 3:30 PM CDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County McHenry County, ND

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:00 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 27, 2:00 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT SAT JUN 27 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
AFTER THE CURRENT UPPER LEVEL COLD POOL AND ASSOCIATED SEVERE
CONVECTION DEPARTS THE REGION OVERNIGHT...UPPER LEVEL RIDGING WILL
BRING SOME DRY FINE WEATHER. THE FIRST CHANCE FOR A RETURN OF
CONVECTION WILL BE IN THE WEST TUESDAY AFTERNOON AND NIGHT AS THE
RIDGE FLATTENS TO OUR WEST...ALLOWING SHORT WAVES ACCESS TO OUR
FORECAST AREA. TEMPERATURES LOOK TO BE NEAR NORMAL WITH THIS FAIRLY
FLAT PATTERN.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
BROAD RIDGING OVER THE CWA WITH RIDGE RIDERS MOVING THROUGH FROM
TIME TO TIME INITIATING CONVECTION. SLIGHT CHANCE OF THUNDERSTORMS
EACH DAY. THE ECMWF WOULD SUGGEST A BETTER CHANCE OF THUNDERSTORMS
FRIDAY NIGHT THROUGH SATURDAY NIGHT...WITH THE LATEST GFS DRIER WITH
THIS SYSTEM. GIVEN THE UNCERTAINTY AND HOW FAR OUT IN THE EXTENDED
IT IS...HAVE MAINTAINED A SLIGHT CHANCE OF THUNDERSTORMS IN THE
GRIDS.

&&

.AVIATION...GUSTY NORTHWEST WINDS RANGING BETWEEN 20 AND 35 MPH AND
VFR CONDITIONS THROUGH 03Z...HOWEVER SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER THE AERODROMES WITH LOW VFR
BORDERING ON MVFR AT TIMES IN ANY HEAVY SHOWER AND THUNDERSTORM.
THREAT OF SHOWERS AND THUNDERSTORMS WILL END AROUND SUNSET THEN
EXPECT SKIES TO CLEAR AFTER 06Z WITH LIGHT NORTHWEST TO WESTERLY
WINDS. MOSTLY CLEAR SKIES/VFR CONDITIONS FOR SUNDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RSL/KS
Hazardous weather outlook, Jun 27, 4:13 AM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
413 AM CDT SAT JUN 27 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-280915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
413 AM CDT SAT JUN 27 2009 /313 AM MDT SAT JUN 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH AND WEST
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND EARLY TONIGHT
ACROSS THE FORECAST AREA. COOL ADVECTION ALOFT AND AFTERNOON
HEATING AT THE SURFACE WILL HELP CAUSE INSTABILITY PUSHING THE
CAPE TO NEAR 1500 J/KG IN SOME AREAS. SHEAR IS WEAK...BUT THERE IS
STILL POTENTIAL FOR HAIL UP TO 1 INCH IF THUNDERSTORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 27, 2:11 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
211 PM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             25 W SELFRIDGE          46.04N 101.45W
06/27/2009  E0.88 INCH       SIOUX              ND   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL...HEAVY RAIN AND STRONG WINDS.

&&

SWICHE
Special weather statement, Jun 27, 2:28 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
228 PM CDT SAT JUN 27 2009

NDZ003-004-011-012-272030-
BOTTINEAU-MCHENRY-RENVILLE-WARD-
228 PM CDT SAT JUN 27 2009

...SPECIAL WEATHER STATEMENT...

AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER NORTHWESTERN MCHENRY
COUNTY...MOVING SOUTHEAST AT 35 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE BANTRY...TOWNER...AND BERWICK.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SCHECK
Special weather statement, Jun 27, 2:29 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
229 PM CDT SAT JUN 27 2009

NDZ031>035-040>046-272030-
ADAMS-BILLINGS-BOWMAN-BURLEIGH-EMMONS-GOLDEN
VALLEY-GRANT-HETTINGER-MORTON-SIOUX-SLOPE-STARK-
129 PM MDT SAT JUN 27 2009

...SPECIAL WEATHER STATEMENT...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING LINE OF THUNDERSTORMS STRETCHING FROM NEAR AMIDON
IN SLOPE COUNTY...EAST TO ABOUT 30 MILES SOUTH OF BISMARCK...MOVING
EAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SOLEN...              HUFF...               SELFRIDGE...
  FORT RICE...          CANNON BALL...
  PRAIRIE KNIGHTS RESORT...                   FORT YATES...
  MOFFIT...             HAZELTON...           TEMVIK...
  LINTON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:12 PM CDTSevere Thunderstorm WarningBISGrant, Morton63 min
Jun 26, 7:17 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer58 min
Jun 26, 7:22 PM CDTTornado WarningBISMorton23 min
Jun 26, 7:29 PM CDTTornado WarningBISMcLean, Sheridan46 min
Jun 26, 7:37 PM CDTSevere Thunderstorm WarningBISMcLean38 min
Jun 26, 7:43 PM CDTSevere Thunderstorm WarningBISBurleigh, Grant, Morton62 min
Jun 26, 7:55 PM CDTTornado WarningBISBurleigh, Morton35 min
Jun 26, 8:08 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Grant, Kidder, McHenry, McLean and 8 more52 min
Jun 26, 8:33 PM CDTAreal Flood AdvisoryBISWard3 hr
Jun 26, 8:33 PM CDTAreal Flood AdvisoryBISBurleigh, Morton3 hr
Jun 26, 8:46 PM CDTFlash Flood WarningBISBurleigh3 hr
Jun 26, 8:49 PM CDTFlash Flood WarningBISWard3 hr
Jun 26, 9:13 PM CDTFlash Flood WarningBISBurleigh, Kidder, Morton, Sheridan, Wells3 hr
Jun 26, 11:52 PM CDTAreal Flood AdvisoryBISBurleigh, Kidder, Morton, Sheridan, Wells6 hr
Jun 27, 12:00 AM CDTAreal Flood AdvisoryBISWard6 hr
Jun 27, 2:58 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux43 min
Jun 27, 3:15 PM CDTSevere Thunderstorm WarningBISRolette50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.